Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 226, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 19, 2012, 8:18 PM EDT for Lancaster County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2012, 8:18 PM EDT (00:18 UTC)
- Expired
- Oct 19, 2012, 8:55 PM EDT
- In force
- 37 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 152 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 7:55 PM EDT, 23 minutes earlier.
Area forecast discussion, Oct 19, 7:55 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 755 PM EDT FRI OCT 19 2012 .SYNOPSIS... A BROAD CLOSED UPPER LOW LOCATED OVER LAKE MICHIGAN THIS AFTERNOON WILL MOVE SLOWLY NORTHEAST INTO SOUTHERN ONTARIO. THIS WEATHER FEATURE AND ITS POCKET OF COLD AIR ALOFT WILL BRING PERIODS OF UNSETTLED WEATHER ACROSS THE NORTHWEST HALF OF THE STATE LATE TODAY THROUGH SATURDAY. HIGH PRESSURE WILL BUILD NORTHEAST FROM THE TENNESSEE VALLEY SUNDAY INTO MONDAY WITH FAIR AND MILDER CONDITIONS. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SUBTLE SHORTWAVE ROTATING UP THE EAST SIDE OF THE UPPER LOW IS TRIGGERING SHOWERS AND THUNDERSTORMS OVER SERN PA DOWN INTO MD/VA. SOME ARE FAIRLY STOUT AND CANNOT RULE OUT A ROGUE DAMAGING WIND GUST...BUT THE TIME OF DAY IS LEADING TO INCREASING STABILITY SO FOR NOW PLAN TO KEEP HANDLING THE STORMS WITH SPECIAL WX STATEMENTS AS THEY STILL APPEAR SUB SEVERE. THIS ACTIVITY SHOULD WIND DOWN AND BASICALLY BE A NON FACTOR BY MIDNIGHT. MEANWHILE TO THE WEST...DEEPER MOISTURE ASSOCIATED WITH THE UPPER LOW MAY SPREAD A FEW SPRINKLES OR SHOWERS INTO WESTERN LOCATIONS OVERNIGHT AS THE LOW BEGINS TO SLOWLY FILL AND MOVE DOWN THE ST LAWRENCE RIVER VALLEY. LOWS TONIGHT WILL BE IN THE UPPER 30S ACROSS THE NW MTNS...TO THE UPPER 40S IN THE SE. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... AS THE SLOWLY FILLING UPPER LOW AND SOUTHWARD TRAILING THERMAL TROUGH LIFTS INTO SRN ONTARIO THROUGH SATURDAY...IT WILL HAVE A GLANCING BLOW ON THE ERN HALF OF THE STATE...WITH THE MAIN EFFECT BEING AN INCREASE IN STRATO CU SATURDAY MORNING ACROSS THE CENTRAL MTNS /AND ACROSS THE SUSQ VALLEY DURING THE MIDDAY AND AFTERNOON HOURS. ISOLATED SHOWERS WILL DEVELOP DURING THE AFTERNOON ACROSS THE CENTRAL RIDGE AND VALLEY REGION...WHILE THE MORE NUMEROUS SHOWERS WILL STAY CONFINED ACROSS THE WESTERN HIGH TERRAIN AND BENEATH THE MID-LEVEL COLD POOL. THE LATEST SREF AND GEFS MEAN QPF IS STILL AOB 0.10 OF AN INCH THOUGH. MAX TEMPS IN THE U40S ACROSS THE WESTERN MTNS...AND MID 50S TO MID 60S AS WE HEAD SE ACROSS THE CENTRAL MTNS AND INTO THE LOWER SUSQ VALLEY. THESE WILL BE SEVERAL DEG F BELOW NORMAL. WARMING TEMPS ALOFT AND HIGH PRESSURE BUILDING IN FROM THE SW WILL LEAD TO CLEARING SKIES AND DIMINISHING SOUTHWEST WIND AND CHILLY NIGHT TIME TEMPS IN THE 30S TO LOWER 40S. && .LONG TERM /SUNDAY THROUGH FRIDAY/... AS IS COMMON IN LATE OCTOBER...EXTENDED GUIDANCE HAS LARGE MODEL SPREAD. IN GENERAL...WENT WITH RIDGING AND SURFACE HI PRESSURE ON SUN/MON WITH DRY WEATHER. WEAK MOISTURE SURGE ARRIVES LATE MONDAY BRINGING AN INCREASE IN CLOUDS AND SOME LOW POPS. BEHIND THIS IN THE WED-THU TIME FRAME MILD AIR IN PLACE AND WILL KEEP A SLGT CHC SHOWERS IN THE FORECAST. HIGH UNCERTAINTY LATE IN THE WEEK INTO THE WEEKEND AS LATEST GEFS SHOWS COLD PAC NW TROF MOVING INTO THE PLAINS AND HEADING EAST. AT THIS POINT LOOKS LIKE SIG COLD AIR WILL STAY WEST THRU THE EXTENDED. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... FRONTAL BOUNDARY PERSISTS OVER EASTERN PENNSYLVANIA THIS EVENING...WITH AN ACTIVE AREA OF SHRA AND A FEW TSRA ALONG IT. RADAR LOOP SHOWS CONVECTION FROM BALTIMORE TO HARRISBURG AND LANCASTER...NORTH INTO SCHUYLKILL COUNTY. AS LINGERING INSTABILITY BEGINS TO WANE AFTER SUNSET...EXPECT ACTIVITY TO LESSEN IN INTENSITY DURING THE EVENING. STILL...BOUNDARY WILL ACT TO SUPPORT AT LEAST SCATTERED SHOWER ACTIVITY FOR SEVERAL MORE HOURS. ELSEWHERE...CENTRAL AREAS SEEING SCATTERED TO BROKEN MID LEVEL DECK AROUND 7KFT. FOG BEGINNING TO DEVELOP IN AREAS WHERE SKIES ARE GENERALLY CLEAR...AND HAVE INCLUDED ADDITIONAL FOG FORMATION IN TAF LOCATIONS OVERNIGHT...WITH WIDESPREAD MVFR CONDITIONS DEVELOPING OVERNIGHT. FARTHER WEST IN KBFD AND KJST AM ANTICIPATING SOME LOWER STRATUS FORMATION AND POSSIBLE SHOWERS...SOMEWHAT LIMITING FOG FORMATION. HOWEVER...IN THESE AREAS CIGS WILL LOWER TO MVFR LEVELS. STACKED LOW OVER LAKE MICHIGAN WILL CONTINUE TO ROTATE SLOWLY NORTHEASTWARD INTO SRN ONTARIO TONIGHT AND SATURDAY. THIS SYSTEM SHOULD BRING ANOTHER ROUND OF SHOWERS TO MAINLY THE WRN MTNS SATURDAY...BEFORE LIFTING NORTHEAST ACROSS SOUTHEASTERN CANADA ON SUNDAY. HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY AND DOMINATE THE WEATHER PATTERN INTO EARLY NEXT WEEK. OUTLOOK... SAT...MVFR...TO BRIEFLY IFR CIGS WEST...VFR TRANSITIONING TO PERIOD OF MVFR EAST AFTER 16Z. SCT TO NUMEROUS SHRA ACROSS THE WRN PENN MTNS. SUN...MVFR WEST BCMG VFR. VFR CENTRAL/EAST. NO SIG WX. MON...VFR. NO SIG WX. TUE AND WED...VFR WITH MVFR POSS IN SCTD SHOWERS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/LAMBERT NEAR TERM...LA CORTE/LAMBERT SHORT TERM...LAMBERT LONG TERM...ROSS AVIATION...JUNG/LAMBERT
Hazardous weather outlook, Oct 19, 2:10 AM EDT, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 210 AM EDT FRI OCT 19 2012 PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-200615- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-PERRY- CUMBERLAND-ADAMS- 210 AM EDT FRI OCT 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ037-041-042-046-049>053-057>059-065-066-200615- TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER- MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK- LANCASTER- 210 AM EDT FRI OCT 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY AS A FRONTAL BOUNDARY LINGERS OVER EASTERN PENNSYLVANIA. THE THREAT OF SEVERE WIND GUSTS OR HAIL IS VERY LOW BUT STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DANGELO
In the hours before
Special weather statement, Oct 19, 7:12 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 712 PM EDT FRI OCT 19 2012 PAZ065-066-192345- LANCASTER PA-YORK PA- 712 PM EDT FRI OCT 19 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN LANCASTER COUNTIES... AT 710 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTHEAST OF NORRISVILLE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM. THE RAIN WILL WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS...AS WELL AS CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT FAWN GROVE...DELTA AND HOLTWOOD. THIS WILL IMPACT ROUTE 222. LAT...LON 3997 7650 3984 7604 3971 7620 3972 7659 FORECASTER: LA CORTE
Special weather statement, Oct 19, 7:58 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 PM EDT FRI OCT 19 2012
PAZ065-066-200030-
LANCASTER PA-YORK PA-
758 PM EDT FRI OCT 19 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND EASTERN
LANCASTER COUNTIES...
AT 754 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOLTWOOD...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.
THE RAIN WILL WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS...AS WELL AS CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STORM WILL AFFECT QUARRYVILLE...PARADISE AND NEW
HOLLAND.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222...
ROUTE 322...STATE ROAD 41.
LAT...LON 3985 7645 4019 7615 4008 7593 4004 7593
3996 7599 3994 7598 3973 7620
FORECASTER: LA CORTEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 11:55 PM EDT | Special Weather Statement | CTP | Lycoming | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.